Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2003, 9:15 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 9:15 PM MDT (03:15 UTC)
- Expired
- Jul 20, 2003, 12:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 199 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3233 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2662 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 200316
FFWGJT
UTC037-200615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
915 PM MDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 1215 AM MDT
* AT 910 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER CENTRAL SAN JUAN COUNTY IN THE DARK CANYON
WILDERNESS AREA...OR ABOUT 20 MILES WEST OF BLANDING. THE AREA OF
HEAVY RAIN WAS NEARLY STATIONARY.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
RURAL CENTRAL SAN JUAN COUNTY AT 940 PM MDT
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3752 11004 3755 10965 3792 10938 3812 10958
3806 10992 3785 110142 follow-up statements
770 RWUS32 KGJT 200442 FFSGJT UTC037-200615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1038 PM MDT SAT JUL 19 2003 ...FLASH FLOOD WARNING UNTIL 1215 AM MDT FOR CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH... A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 12:15 AM FOR CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH. SHOWERS AND THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF THE DARK CANYON WILDERNESS AREA. HOWEVER...RUNOFF FROM THE HEAVY RAINS EARLIER WILL STILL CAUSE FLASH FLOODING IN STEEP CANYONS...STREAMS AND CREEK BEDS AS THE WATER CONTINUES DOWNSTREAM FROM THIS AREA. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE IN A LOW LYING OR FLOOD PRONE AREA. PERSONS RECREATING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ TAL
981 RWUS32 KGJT 200610 FFSGJT UTC037-200630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1210 AM MDT SUN JUL 20 2003 ...FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CENTRAL SAN JUAN IN SOUTHEAST UTAH HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN HAS ENDED OVER CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOODING THREAT. EVEN THOUGH STREAM AND CREEK LEVELS ARE NOW FALLING...SOME ROADWAYS MAY STILL BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ COLTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:19 PM MDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jul 19, 2:19 PM MDT, 6 hours 56 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 219 PM MDT SAT JUL 19 2003 SHORT TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT WEST OVER THE GREAT BASIN THROUGH EARLY MONDAY. ETA MODEL CROSS SECTIONS SHOWING INCREASED MID- LEVEL MOISTURE THROUGH THIS PERIOD. MOISTURE AND SEVERAL WEAK WAVES ARE GENERATING CONVECTION OVER THE CWA THIS AFTERNOON. WITH LITTLE SHEAR EXPECT SLOW MOVEMENT OF STORMS..MAIN FORECAST CONCERN WILL BE LIGHTNING AND LOCALLY HEAVY RAIN IN SOME LOCATIONS. ADEQUATE MOISTURE AND FORCING WILL ALLOW CONVECTION TO CONTINUE AFTER MIDNIGHT. AFTER PARTIAL CLEARING LATE TONIGHT AND SUNDAY MORNING... EXPECT ANOTHER ROUND OF CONVECTION SUNDAY AFTERNOON AND EVENING. LOW LEVEL FLOW BECOMES MORE NORTHERLY WITH H7 TEMPS COOLING 1-2 DEGREES. WITH CLOUDS AND SLIGHT COOLING ALOFT...TEMPS MAY HAVE A DIFFICULT TIME REACHING A RECORD TYING TENTH DAY IN ROW OF 100 OR MORE DEGREES FOR GRAND JUNCTION. WITH MID-LEVEL DRYING BY LATE SUNDAY NIGHT... PARTIAL CLEARING IS EXPECTED. MONDAY...NORTHERLY FLOW INTENSIFIES...CONCURRENTLY WITH SOME DRYING ALOFT. TEMPERATURES LIKELY TO BE A BIT COOLER AS WELL. LIKE THE CURRENT TREND OF SCATTERED MTN CONVECTION WITH ISOLATED CHANCE VALLEYS. TUESDAY-THURSDAY...MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE HIGH PRESSURE CELL BEING NUDGED WESTWARD AS DEEP TROF GETS CARVED OUT OVER THE GREAT LAKES. THIS IS EXPECTED TO BRING A DRIER MORE NORTHERLY UPPER LEVEL FLOW ALOFT TO OUR REGION. MDLS INDICATE HIGH TO BE CENTERED OVER THE NRN GREAT BASIN. THIS NRN POSITION WILL GREATLY LIMIT ITS ABILITY TO PULL SUBTROPICAL MSTR NORTHWARD...BUT LOW LEVEL CIRCULATION AND RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE WILL KEEP SCATTERED TSTM COVERAGE OVER THE MTNS. HIGH PRESSURE WILL SHIFT SOUTHWARD WEDNESDAY AND THURSDAY AS SIGNIFICANT SHORT WAVE ENERGY TRAVERSES CANADA. THIS WILL ALLOW FOR A SLOW INCREASE IN SUBTROPICAL MOISTURE. TEMPERATURES TO REMAIN ABOVE NORMAL. MC FRIDAY-SATURDAY...STRONG UPPER LEVEL HIGH PRESSURE PROGGED TO REMAIN CENTERED OVER THE FOUR CORNERS VICINITY. GFS CONTINUES TO ADVERTISE A SHORTWAVE BRUSHING THE NORTH OVER THE WEEKEND.... FLATTENING THE RIDGE. THIS MAY COOL THINGS OFF A LITTLE...BUT A LONG WAYS OUT. WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES WITH AFTERNOON AND EVENING CONVECTION. TAL .GJT...NONE.
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 15 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-201145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE VALLEYS TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BE DRY IN NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING WETTING RAINS. DUE TO THE SLOW MOVEMENT OF THE STORMS...A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY... WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND ANY SUDDEN RISES OF SMALL CREEKS AND STREAMS. COLTON
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.